Ketamine anesthesia drug can cause learning and memory disorders in children

Recent studies have found that anesthesia drugs have neurotoxicity on the developing neurons, causing learning and memory disorders and behavioral abnormalities. Ketamine is commonly used in pediatric anesthesia. A clinical retrospective study found that children below 3 years old who receive a long time surgery, or because of surgery require ketamine repeatedly will exhibit the performance of school-age learning and memory disorders and behavioral abnormalities. Research group speculates that these abnormalities may be related to the potential neurotoxicity of ketamine.

A recent study published in the Neural Regeneration Research (Vol. 8, No. 17, 2013) showed that ketamine could induce tau phosphorylation and neuronal toxicity in the development of neurons detected using molecular biology techniques from aspects of gene and protein levels. The relevant findings suggest that ketamine induces tau hyperphosphorylation at serine 404, resulting in damage to microtubule and axonal transport. Such damage may cause neurotoxicity and neuronal death in neonatal rats, consistent with previous studies demonstrating ketamine-induced neuronal apoptosis.

 

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
EWG study recommends stringent health-based standards for radiation exposure from wireless devices